Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 73, NWS JSJ

July 20, 2010

NWS JSJ issued this flash flood warning at Jul 20, 2010, 8:51 PM CDT. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2010, 8:51 PM CDT (01:51 UTC)
Expired
Jul 20, 2010, 10:52 PM CDT
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 48 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 9:39 PM CDTFLASH FLOODFajardo, PREMERGENCY MANAGEMENT OFFICIAL, MRS. TORRES, REPORTED THAT THE RIO FAJARDO WAS OUT OF ITS BANKS AT THE INTERSECTION OF ROAD 3 AND HIGHWAY 53 BETWEEN FAJARDO AND CEIBA. THE ROAD 3 WAS CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

444 
WGCA52 TJSJ 210151
FFWSJU
PRC037-053-210445-
/O.NEW.TJSJ.FF.W.0073.100721T0151Z-100721T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
951 PM AST TUE JUL 20 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     CEIBA
     FAJARDO

* UNTIL 1245 AM AST

* AT 945 PM AST...EMERGENCY MANAGEMENT OFFICIALS REPORTED RIO FAJARDO
WAS OUT OF ITS BANKS AT THE INTERSECTION OF ROAD 3 AND HIGHWAY 53 
BETWEEN FAJARDO AND CEIBA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1835 6563 1830 6562 1824 6570 1829 6575

$$

ER

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
549 
WGCA72 TJSJ 210352
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1152 PM AST TUE JUL 20 2010

PRC037-053-210401-
/O.CAN.TJSJ.FF.W.0073.000000T0000Z-100721T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CEIBA PR-FAJARDO PR-
1152 PM AST TUE JUL 20 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR FAJARDO AND CEIBA
MUNICIPALITIES...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA
HAD DISSIPATED OR MOVED AWAY. NO SIGNIFICANT ADDITIONAL RAINFALL IS
EXPECTED ACROSS THESE AREAS AT THIS TIME.

RESIDENTS AND MOTORISTS ACROSS THESE AREAS SHOULD HOWEVER BE ALERT TO
PONDING OF WATER ON ROADWAYS AND ALLOW TIME FOR STREAMS...CREEKS AND
GUTS TO RETURN TO NORMAL LEVELS.

LAT...LON 1835 6563 1830 6562 1824 6570 1829 6575

$$

MARTINEZ

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 1:32 PM CDT, 7 hours 19 minutes earlier.

Area forecast discussion, Jul 20, 1:32 PM CDT, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
232 PM AST TUE JUL 20 2010

.SYNOPSIS...AN UPPER LEVEL LOW LOCATED NORTH NORTHWEST OF THE LOCAL
AREA THIS AFTERNOON...WILL LIFT FURTHER WEST NORTHWEST WEDNESDAY AND
THURSDAY...AS UPPER LEVEL HIGH PRESSURE EXTENDS INTO THE NORTHEAST
CARIBBEAN. AN ACTIVE TROPICAL WAVE ACROSS CENTRAL HISPANIOLA THIS
AFTERNOON...WILL MOVE SLOWLY WEST NORTHWEST TONIGHT AWAY FROM THE
LOCAL AREA.

&&

.DISCUSSION...THE DOPPLER WEATHER RADAR DETECTED NUMEROUS SHOWERS
AND ISOLATED THUNDERSTORMS ACROSS EASTERN PUERTO RICO...VIEQUES...
CULEBRA...THE U.S. VIRGIN ISLANDS AND THE SURROUNDING WATERS THIS
AFTERNOON. THIS ACTIVITY WAS ASSOCIATED WITH AN ACTIVE TROPICAL
WAVE...ACROSS CENTRAL HISPANIOLA THIS AFTERNOON. THIS WAVE WILL
CONTINUE TO TRACK WEST NORTHWESTWARD AND AWAY FROM THE REGION
TONIGHT AND TOMORROW. DEEP TROPICAL MOISTURE IN A GENERALLY
SOUTHEASTERLY WIND FLOW BEHIND THIS WAVE...WILL CONTINUE TO BRING
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS SOME WITH
VERY HEAVY RAINFALL...ACROSS MUCH OF THE REGION DURING THE REST OF
THE AFTERNOON AND THIS EVENING...AS TRAILING MOISTURE WILL CONTINUE
ACROSS THE ISLANDS. EXPECT URBAN AND SMALL STREAM FLOODING TO OCCUR
WITH THE TRAILING MOISTURE OF THE WAVE AND THE POTENTIAL STILL
EXISTS FOR FLASH AND RIVER FLOODING...AND THIS WILL CONTINUE TO BE
CLOSELY MONITORED. SEVERAL FLOOD ADVISORIES AND FLASH FLOOD WARNING
WERE ISSUED SO FAR THIS AFTERNOON FOR VIEQUES...CULEBRA AND FOR THE
U.S. VIRGIN ISLANDS. A FLASH FLOOD WATCH IS STILL IN EFFECT FOR ALL
OF PUERTO RICO AND THE U.S. VIRGIN ISLANDS UNTIL THIS EVENING.

THE GFS MODEL GUIDANCE SUGGESTS THAT ABUNDANT CLOUDINESS WILL
PREVAIL ACROSS THE REGION FOR THE REST OF THE WORK WEEK. IN FACT THE
GFS DEVELOPS THIS TROPICAL WAVE AS TROPICAL CYCLONE ACROSS THE
EASTERN BAHAMAS BY THURSDAY. IF THIS SITUATION VERIFY...TRAILING
MOISTURE OR FEEDING BANKS WILL MOVE ACROSS THE REGION THURSDAY AND
EARLY FRIDAY...MAINTAINING THE PRESENT WET WEATHER PATTERN FOR THE
REST OF THE WORK WEEK. A RELATIVELY "DRIER" AIR MASS WILL MOVE
ACROSS THE REGION FROM THE EAST LATE FRIDAY...DECREASING THE CHANCES
OF SHOWERS. IN AGREEMENT WITH THIS REASONING THE GFS FORECAST
SOUNDING SUGGESTS PWAT VALUES ABOVE 2.0 INCHES UNTIL LATE THURSDAY
DECREASING BELOW 2.0 INCHES BY THE WEEKEND.

&&

.AVIATION...DEEP TROPICAL MOISTURE BEHIND A TROPICAL WAVE ACROSS
HISPANIOLA THIS AFTERNOON WILL CONTINUE TO OVERSPREAD CLOUDS AND
SHRA ACROSS THE LOCAL REGION FROM THE SOUTHEAST...DURING NEXT 12 TO
18 HOURS. TEMPO MVFR OR EVEN IFR CONDITIONS ARE EXPECTED TO CONTINUE
ACROSS TIST AND TISX UNTIL AT LEAST 21/0400Z. MOISTURE ACROSS
CARIBBEAN WATERS WILL SPREAD NORTHWESTWARD...PRODUCING PERIODS OF
MVFR OR EVEN IFR CONDITIONS ACROSS TJPS AND TJSJ AFTER 20/21Z. LLVL
WINDS AT 10-20 KNOTS MAINLY FROM SOUTHEAST WILL SHIFT MORE TO THE
EAST SOUTHEAST ON WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  86  78  86 /  70  70  50  40
STT  78  87  77  86 /  70  70  60  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 8 PM AST THIS EVENING FOR CENTRAL
     INTERIOR-CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-
     NORTH CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN
     JUAN AND VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN
     INTERIOR.

VI...FLASH FLOOD WATCH UNTIL 8 PM AST THIS EVENING FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

&&

15/72
Hazardous weather outlook, Jul 20, 5:29 AM CDT, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
629 AM AST TUE JUL 20 2010

AMZ710>745-PRZ001>013-211030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
629 AM AST TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WILL BE NUMEROUS AND THUNDERSTORMS ISOLATED WHILE A
TROPICAL WAVE IS PASSING THROUGH. LOCALLY TORRENTIAL RAINS WILL
OCCUR WHICH WILL CAUSE AREAS OF URBAN FLOODING AND FLOODING OF
SMALL STREAMS...LOCAL FLOODING IS POSSIBLE ON MAIN STEM RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS WILL BE SCATTERED AND HEAVY RAIN WILL OCCUR ONLY IN
ISOLATED LOCATIONS. LOCALLY GUSTY WINDS WILL STILL BE POSSIBLE IN
THIS UNSTABLE MIX.

.SPOTTER INFORMATION STATEMENT...SPOTTER REPORTS ARE ENCOURAGED.

AMZ715-725-VIZ001-002-211030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
629 AM AST TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE IN THIS VERY MOIST
AND UNSTABLE ATMOSPHERE. URBAN AND GUT FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND ISOLATED THUNDERSTORMS WILL GRADUALLY BECOME SCATTERED
BY THURSDAY. URBAN AND GUT FLOODING IS POSSIBLE ONLY IN ISOLATED
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...RAINFALL REPORTS GREATER THAN ONE
INCH ARE ENCOURAGED.

In the hours before

Special weather statement, Jul 20, 4:50 PM CDT, 4 hours 1 minute before
PRC003-005-011-023-067-079-097-099-117-125-202245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
550 PM AST TUE JUL 20 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 645 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
     HORMIGUEROS...MOCA...SAN GERMAN...AGUADILLA...AGUADA...CABO
     ROJO...MAYAGUEZ...RINCON...LAJAS AND ANASCO

AT 540 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...PRODUCING GUSTY WINDS...4 MILES NORTHWEST OF
MAYAGUEZ...MOVING NORTH AT 15 MPH.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS
THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY
ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD
WATERS.

DANGEROUS LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

ER

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:30 PM CDTAreal Flood AdvisoryJSJ2 hr
Jul 20, 7:49 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 20, 9:25 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 20, 9:54 PM CDTSpecial Marine WarningJSJ111 min
Jul 20, 10:54 PM CDTAreal Flood AdvisoryJSJ6 hr
Jul 21, 12:11 AM CDTAreal Flood AdvisoryJSJ3 hr
Jul 21, 1:55 PM CDTAreal Flood AdvisoryJSJ50 min

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.